Mississippi, 2005

Flash Flooding and Damaging Wind in Mississippi, July 14, 2005

July 14, 2005 · NWS JAN · 4 events in 3 counties and zones

Locally heavy rain, between 4 and 6 inches, fell across Southeast Webster, Northwest Oktibbeha, and Northeast Choctaw counties. This heavy rain caused several homes to flood in Mathiston along with many roads in town under water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Locally heavy rain, between 4 and 6 inches, fell across Southeast Webster, Northwest Oktibbeha, and Northeast Choctaw counties. This heavy rain caused several homes to flood in Mathiston along with many roads in town under water. Additionally, a portion of State Highway 82 was under water in Mathiston. Across the rest of the area only a few county roads were partially flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 14, 2:16 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 14, 2:16 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT THU JUL 14 2005

.DISCUSSION...
PERSISTENCE FORECAST IS THE RULE TROPICAL AIRMASS WILL REMAIN INTO
THE WEEKEND. PWS IN EXCESS OF TWO INCHES...KIS IN THE UPPER 30S AND
HIGH LOW LEVEL THETA-E VALUES WILL KEEP THE ATMOSPHERE PRIMED FOR
MORE OF WHAT WEVE SEEN OVER THE PAST FEW DAYS.

TONIGHT THROUGH FRIDAY NIGHT...REMNANT LOW OF DENNIS OVER THE OHIO
RIVER VALLEY REGION WILL EVENTUALLY TRANSITION INTO AN ELONGATED
SHEAR AXIS. SEVERAL IMPULSES IN THE MID LEVEL FLOW AND A MYRIAD OF
SFC BOUNDARIES WILL AFFECT THE REGION THROUGH THE PERIOD. SCT TO NUM
SHRA/TSRA WILL LINGER INTO THIS EVENING AND DECREASE IN COVERAGE
AFTER ABOUT 9PM. WILL MAINTAIN A CHC POPS OVERNIGHT AS IT WONT TAKE
MUCH TO SUSTAIN A FEW LINGERING SHRA/TSRA IN THIS AIRMASS. BY
TOMORROW A LITTLE HEATING WILL GO A LONG WAY. SBCAPES WILL QUICKLY
SURGE IN EXCESS OF 3000 J/KG AND CONVECTION SHOULD START AGAIN
DURING THE DAYLIGHT HOURS OF THE MORNING. COVERAGE OF SHRA/TSRA WILL
EXPAND DURING THE PEAK HEATING OF THE AFTERNOON AND CONTINUE INTO
THE EVENING WITH DWINDLING COVERAGE AGAIN AFTER 9PM. WILL HIGHLIGHT
SCT STRONG STORMS IN THE HWO...WITH THE PRIMARY RISK BEING 40-50MPH
WIND GUSTS. HAIL IS A BIT TOO HARD TO COME BY WITH -5C/-6C AT 500MB
AND WARM CLOUD DEPTHS OF ABOUT 4.5KM. TORRENTIAL DOWNPOURS WILL
CONTINUE TO BE AN ISSUE WITH THESE STORMS AS WELL.

TEMP WISE...NEAR PERSISTENCE LOWS IN THE MIDDLE 70S BOTH TONIGHT AND
FRI NIGHT. FOR FRIDAYS HIGHS...WENT WITH MAV GUIDANCE IN MY SOUTH
AND ABOUT 3-4F ABOVE GUIDANCE IN MY NORTH./GAGAN/

IN THE EXTENDED PERIOD...NO REAL CHANGES SEEN IN THE MDLS SO
THINKING CONTINUES. WET PATTERN LOOKS TO BEGIN TO COME TO AN END
LATE THIS WEEKEND AND ESPECIALLY BY THE BEGINNING OF THE WEEK AS
HIGH PRESSURE BUILDS WWRD OUT OF THE WSTRN ATLANTIC. THIS WILL
TRANSLATE TO WARMER WEATHER AS WELL. OVERALL FORECAST CHANGES WILL
BE VERY MINOR WITH JUST SOME TWEAKING.

SATURDAY...COVERAGE FOR SHRA AND TSRA MAY NOT BE AS GREAT AS THE
PREVIOUS TWO DAYS BUT STILL EXPECTING A DECENT SHOT OF PRECIP ACROSS
A MAJORITY OF THE CWA. SHEAR AXIS WILL HAVE MOVED TO THE NORTHWEST
AS A RESULT OF THE UPPER RIDGE BUILDING IN FROM THE EAST. EVEN
THOUGH PWS ARE STILL EXPECTED TO REMAIN ATA 2...MORE THAN
SUFFICIENT FOR JULY. THERE WILL ALSO BE DECENT INSTABILITY TO WORK
WITH...LIS IN THE -2 TO -4 RANGE AND ML CAPE B/T 1500 TO 2000 J/KG.
ALSO WITH A STRONG SOUTHERLY COMPONENT UP TO H5 LOOK FOR AN ACTIVE
SEABREEZE WHICH MAY MAKE IT A GOOD WAYS INTO THE CWA. THIS WILL ONCE
AGAIN KEEP TEMPS FROM GETTING TOO MUCH ABV 90.

SUNDAY AND INTO NEXT WEEK...BERMUDA HIGH WILL BE BEGINNING TO TAKE
CONTROL OVER THE REGION AS IT BUILDS WWRD. THIS HAS BEEN ADVERTISED
BY THE MDLS FOR THE PAST WEEK ALONG WITH OUR FORECAST AND SEE NO
REASON TO CHANGE THE THINKING. WITH THAT SHRA AND TSRA ACTIVITY WILL
BECOME DIURNALLY DRIVEN ACROSS THE AREA WITH A GREATER COVERAGE IN
THE SOUTH CLOSE TO THE SEABREEZE. ALSO DAILY HIGHS WILL BEGIN TO
CREEP UP A LITTLE MORE. H85 TEMPS STILL ONLY IN THE UPPER TEENS SO
LOWER TO MID 90S REMAINS IN THE THINKING. UNTIL WE START SEEING SOME
WARMER LL TEMPS WE WILL NOT GET ABOVE THE MID 90S. MEX GUIDANCE
AGREES WITH THE THINKING WITH TEMPS AND THAT IS BASICALLY WHAT THE
FORECAST HAS SO MEX LOOKS GOOD.

AS FOR HURRICANE EMILY WITH THE RIDGE PROGGED TO HOLD STRONG OVER
THE AREA TURNING NORTH IS GOING TO BE A REAL TASK FOR EMILY AND WITH
IT NOT LOOKING THAT LIKELY WILL MAINTAIN NO INFLUENCE ON OUR WEATHER
YET FROM THE HURRICANE. WILL STILL CLOSELY WATCH HURRICANE EMILY AS
IT HAS CONTINUED TO STRENGTHEN AND IS FORECASTED TO BE A CAT3 WHEN
IT APPROACHES THE YUCATAN. /BANNAN/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  90  74  91 /  70  80  50  50
MERIDIAN      72  90  72  91 /  70  80  50  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN/BANNAN
Hazardous weather outlook, Jul 14, 1:31 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU JUL 14 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151931-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
231 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING AND AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL
MISSISSIPPI...EXTREME SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS OF
40 TO 50 MILES PER HOUR AND HEAVY RAINFALL.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL BE PARKED OVER THE
REGION. SEVERAL SURFACE BOUNDARIES WILL LINGER ACROSS NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI AND ACT AS FOCUS MECHANISMS FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP.  THE GREATEST AMOUNT OF
ACTIVITY IS EXPECTED DURING THE DAYTIME AND EVENING HOURS...WHEN
HEATING AND INSTABILITY ARE AT THEIR PEAK. THE MAIN RISKS FROM
ANY STORMS WILL BE WIND GUSTS BETWEEN 40 AND 50 MPH AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT THURSDAY JULY 21TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 14, 1:02 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT THU JUL 14 2005

MSZ049-141945-
RANKIN-
202 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST RANKIN COUNTY...

AT 200 PM CDT...WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER
JACKSON EVERS INTERNATIONAL AIRPORT. THIS STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...NEARLY CONSTANT
LIGHTNING AND TORRENTIAL DOWNPOURS OF RAIN. THIS STORM WILL MOVE
SLOWLY EAST AND EFFECT AREAS IN WEST CENTRAL AND CENTRAL RANKIN
COUNTY...THROUGH 245 PM.
Special weather statement, Jul 14, 1:27 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT THU JUL 14 2005

MSZ048-049-142030-
HINDS-RANKIN-
227 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORMS MOVING ACROSS RANKIN COUNTY...

AT 227 PM CDT...WEATHER RADAR INDICATED A LARGE CLUSTER OF STRONG
THUNDERSTORMS COVERING MUCH OF WESTERN AND SOUTHERN RANKIN COUNTY.
THESE STORMS ARE MERGING AND MOVING SLOWLY EAST...AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...NEARLY CONTINUOUS
LIGHTNING STRIKES...AND TORRENTIAL RAINFALL OF TWO INCHES IN A HALF
HOUR. THESE STORMS WILL MOVE ACROSS BRANDON AND INTO EASTERN
RANKIN COUNTY AND AFFECT THE BRANDON TO PELAHATCHIE AREA THROUGH
330 PM.

EC
Special weather statement, Jul 14, 3:30 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT THU JUL 14 2005

MSZ029>033-038-039-142230-
CHOCTAW-CLAY-LOWNDES-NOXUBEE-OKTIBBEHA-WEBSTER-WINSTON-
430 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORMS DEVELOPING...

AT 430 PM CDT...WEATHER RADAR INDICATED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTH CENTRAL AND EAST
CENTRAL MISSISSIPPI...ESPECIALLY IN THE STARKVILLE TO WEST POINT
AREA...AND IN WINSTON AND NOXUBEE COUNTIES. THESE STORMS WILL
PRODUCE WIND GUSTS UP TO 50 MPH...TORRENTIAL RAINFALL...AND
FREQUENT LIGHTNING STRIKES AS THE MERGE AND DRIFT TO THE EAST.
MORE STRONG STORMS COULD DEVELOP LATER THIS AFTERNOON AND AFFECT THE
LOUISVILLE TO COLUMBUS AREA.

EC
Local storm report, Jul 14, 4:04 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 N CARTHAGE            32.79N 89.53W
07/14/2005  0.25 INCH        LEAKE              MS   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED 3 MILES NORTH OF CARTHAGE BY
            LEAKE COUNTY EOC.

0351 PM     HAIL             NEW HOPE                33.45N 88.32W
07/14/2005  0.25 INCH        LOWNDES            MS   LAW ENFORCEMENT

            PEA SIZED HAIL REPORTED IN NEW HOPE BY LOWNDES COUNTY
            911.

&&

WESTER

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 14, 4:21 PM CST
Where
Webster County, 5 mi W of Walthall
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -89.367

A few trees were blown down.

Flash Flood, Webster

When
July 14, 5:15 PM CST to 6:30 PM CST
Where
Webster County, Mathiston
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
33.533, -89.117

Flash Flood, Choctaw

When
July 14, 5:25 PM CST to 6:30 PM CST
Where
Choctaw County, 4 mi N of Sherwood
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.533, -89.133

Flash Flood, Oktibbeha

When
July 14, 5:30 PM CST to 6:30 PM CST
Where
Oktibbeha County, 1 mi E of Maben
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -89.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466894, 5466895, 5466897, 5466896.